SLE can be disabling but fortunately not always. While you may think that you are disabled, those that determine it may think otherwise. Commercial policies can differ from SS disability. For Social Security disability you must have documentation of your diagnosis and show severe loss of function in one or more organ systems ( can be due to treatment as well) that is present for more than 3 months and expected to last 12 months. Pain or fatigue as symptoms alone will not be enough. This is not easy to show. In arguable cases some may choose to get an attorney but a well written statement from your treating MD will more likely tip the balance. Since this is outside the scope of usual care your MD may charge for a report of this nature. Having your records sent however should not cost anymore than a copying charge.
It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize the adverse reactions (which are numerous-- check this out on Webmd site) you should: 1. Always follow your MD's advice on dosage, do not manage this on your own. If it is possible, your doctor may prescribe other medications to allow your dose to be as low as possible to control the disease. This might include "alternate day" regimens, use of skin applied ( topical) steroids for skin disease or use of other "steroid sparing" medications. 2. Take measures to minimize weight gain including exercise and watching your calories. 3. Keep sodium intake low and potassium intake high. Often a diet that is generous in fruits and vegetables will accomplish this. 4. Take Vit D 1000 IU daily along with calcium 1000-1500 mg a day. Your physician may also sometimes prescribe a medicine to help protect your bones. 5. Since steroids make you more susceptible to infection, report high fever T> 102 degrees to your physician. Other symptoms such as severe cough, painful urination might also prompt a call to your MD 6. Do not stop taking steroids suddenly especially if you have been taking them for more than 2 months. 7. Be an educated healthcare consumer and take the time to learn about steroid side effects so that you can report them to you doctor as soon as possible. David Zelman, MDView Thread
use a mineral bronzing foundation, then pat with powder. also instant leg tanners are great. for swollen neck area due to steroids, use a scarf that hangs to a V, to cover some of the swelling during tank and t-shirt weather, but remember protect yourself from the sun with hats and sun blockers.View Thread
Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself up for Vit d deficiency. Vitmain d is manufactured in your body after sun exposure but can also be taken by mouth. Vitamin d has effects on the immune system, bone health, and cardiovascular problems as well as other effects. You should get at least 1000 IU daily and adults can safely take up to 2000 IU per day. Many multivitamins contain vit d; Check the labels to see how muchView Thread
thanks for the support K2 and Jessi-it is so nice to have people who get it... just wanted to update my hive torture... finally got into see my dermatologist and the "hives" making me miserable weren't hives- it was a fungal infection reacting to the 3 different steroid creams my doc has had me on- ( i've been feeding the rash for the last 3 months..with steroids!!!.) it was explained to me that prednisone i have to take to control my joint swelling can make you susceptible to athlete's foot, tinea (ringworm) and other fungi hanging around your skin (YAY! like lupus isn't bad enough) and if left unchecked can make for quite the nasty rash-trust me it was bad!!-i know i'm hitting on the gross factor, but if it saves 1 person from going thru this it's worth it- if you have any kind of rash,hives, or itchy, get a skin scrape done- my dermatologist diagnosed in 5 minutes what my doc has been missing for months-not her fault-we both thought it was lupus related - just could have saved alot of expense, discomfort, and sleepless nights if she had thought to do a skin scraping...new cream should have me fixed up in a week or so-fight the good fight my friends!View Thread
I've been really sick lately & unable to chat or blog much lately. I finally try to jump on & everything is different. Makes no sense at all. It's tempting to quite using WEBMD. I think the wrong people are convincing you to hire them to keep redesigning your site. A waste of money. That's my input.
P.S. The blogging was the best part a lot of the time. What happen?View Thread
Well that's easy too, on the left hand side you see many links one of them is "discussions", click on it and you'll only see the discussions. It's almost like the way you use to look at posts at WebMD.View Thread
It is easy to make the font bigger press and hold your control key and click on the + key until it's as big as you like, To make the font size smaller press and hold the control key and click on the - key
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.